Search Encyclopedia:    
List of Topics Print This Page
 

Estrogen overdose


Definition:

Estrogen is a female hormone. Estrogen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing the hormone.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient:

Estrogen

Where Found:

Estrogen is an ingredient in birth control pills and hormone replacement therapy products.

Symptoms:
  • Breast tenderness
  • Drowsiness
  • Excessive vaginal bleeding (2 - 7 days following overdose)
  • Fluid retention
  • Headache
  • Mental changes
  • Nausea and vomiting
  • Skin rash
  • Urine discoloration
Home Treatment:

Seek immediate medical treatment. Do NOT make the person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths if known)
  • When it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient
Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room:

If an emergency room visit is necessary, the health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.

Expectations (prognosis):

Serious symptoms are very unlikely.


Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Estrogen overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania